Nuclear dimension, \(\mathcal Z\)-stability, and algebraic simplicity for stably projectionless \(C^\ast\)-algebras. (English) Zbl 1319.46043

This paper generalizes deep theorems in the structure theory of simple, nuclear \(C^\ast\)-algebras by showing that the usual assumption of being unital is not necessary. Besides the importance of removing an unnecessary assumption, this paper also allows one to extend some known results to non-simple \(C^*\)-algebras with finitely many ideals.
Elliott initiated the program of classifying nuclear, separable, simple \(C^\ast\)-algebras by \(K\)-theoretic and tracial data. The Elliott program can be thought of as an attempt to transfer Connes’ celebrated result of uniqueness of the hyperfinite \(\mathrm{II}_1\)-factor from von Neumann algebras to \(C^\ast\)-algebras. It has become clear that, in order to achieve a classification, one has to assume certain additional regularity properties.
The Toms-Winter conjecture predicts that three properties of very different nature agree (for a nuclear, separable, simple, non-elementary \(C^\ast\)-algebra \(A\)):
(1) \(A\) has finite nuclear dimension. (2) \(A\) is \(\mathcal{Z}\)-stable, which means \(A\cong A\otimes\mathcal{Z}\), where \(\mathcal{Z}\) is the Jiang-Su algebra. (3) The Cuntz semigroup \(Cu(A)\) is almost unperforated.
The first condition is of topological nature. The second condition can be thought of as the \(C^\ast\)-algebraic analogue of being a McDuff factor. Finally, the last condition roughly means that positive elements in \(A\) can be compared by dimension functions.
It was shown by Rørdam that (2) implies (3); see Theorem 4.5 in [M. Rørdam, Int. J. Math. 15, No. 10, 1065–1084 (2004; Zbl 1077.46054)]. For unital algebras, Winter showed that (1) implies (2), and that (3) implies (2) under the addition assumption that \(A\) has locally finite nuclear dimension (for example, if \(A\) is approximately subhomogeneous) and \(Cu(A)\) is almost divisible; see Theorem 7.1 and Corollary 7.3 in [W. Winter, Invent. Math. 187, No. 2, 259–342 (2012; Zbl 1280.46041)].
The main result of the paper, Theorem 8.5, generalizes Winter’s result to not necessarily unital algebras.
One of the main notions, developed in Section 2, is algebraic simplicity of a \(C^\ast\)-algebra. Every unital, simple \(C^\ast\)-algebra is algebraically simple. In Corollary 2.2 it is shown that every \(\sigma\)-unital, simple \(C^\ast\)-algebra is stably isomorphic to an algebraically simple \(C^\ast\)-algebra. (One can take the hereditary sub-\(C^\ast\)-algebra generated by any element in the Pedersen ideal of the original \(C^\ast\)-algebra.) Since the properties appearing in the Toms-Winter conjecture are invariant under stable isomorphism, it is therefore enough to consider algebraically simple algebras.
In Sections 3 to 8, which contain most of the work, the author develops techniques that are used to show that the considered \(C^\ast\)-algebras are \(\mathcal{Z}\)-stable. Section 9 contains an application to approximately subhomogeneous (ASH) \(C^\ast\)-algebras. It is shown that a simple ASH algebra has slow dimension growth if and only if it is \(\mathcal{Z}\)-stable; see Corollary 9.2. Under the additional assumption that the algebra is unital, this was shown in [A. Toms, Invent. Math. 183, No. 2, 225–244 (2011; Zbl 1237.19009)].


46L35 Classifications of \(C^*\)-algebras
46L80 \(K\)-theory and operator algebras (including cyclic theory)
46L05 General theory of \(C^*\)-algebras
47L40 Limit algebras, subalgebras of \(C^*\)-algebras
46L85 Noncommutative topology
Full Text: DOI arXiv


[1] Blackadar, B., Robert, L., Tikuisis, A.P., Toms, A.S., Winter, W.: An algebraic approach to the radius of comparison. Trans. Am. Math. Soc. 364, 3657-3674 (2012) · Zbl 1279.46038
[2] Blackadar, B.E., Cuntz, J.: The structure of stable algebraically simple \[C^{\ast } C\]*-algebras. Am. J. Math. 104(4), 813-822 (1982) · Zbl 0518.46048
[3] Blanchard, E., Kirchberg, E.: Non-simple purely infinite \[C^*C\]∗-algebras: the Hausdorff case. J. Funct. Anal. 207(2), 461-513 (2004) · Zbl 1048.46049
[4] Brown, L.G.: Stable isomorphism of hereditary subalgebras of \[C^*C\]∗-algebras. Pacific J. Math. 71(2), 335-348 (1977) · Zbl 0362.46042
[5] Brown, N.P., Winter, W.: Quasitraces are traces: a short proof of the finite-nuclear-dimension case. C. R. Math. Acad. Sci. Soc. R. Can. 33(2), 44-49 (2011) · Zbl 1236.46048
[6] Connes, A.: An analogue of the Thom isomorphism for crossed products of a \[C^{\ast } C\]*-algebra by an action of \[{ R}\] R. Adv. Math. 39(1), 31-55 (1981) · Zbl 0461.46043
[7] Coward, K.T., Elliott, G.A., Ivanescu, C.: The Cuntz semigroup as an invariant for \[C^*C\]∗-algebras. J. Reine Angew. Math. 623, 161-193 (2008) · Zbl 1161.46029
[8] Cuntz, J.: Simple \[C^*C\]∗-algebras generated by isometries. Comm. Math. Phys. 57(2), 173-185 (1977) · Zbl 0399.46045
[9] Cuntz, J.: \[KK\]-theory for certain \[C^{\ast } C\]*-algebras. Ann. Math. (2) 113(1), 181-197 (1981) · Zbl 0437.46060
[10] Dean, A.: A continuous field of projectionless \[C^*C\]∗-algebras. Can. J. Math. 53(1), 51-72 (2001) · Zbl 0981.46050
[11] Eilers, S., Loring, T.A., Pedersen, G.K.: Stability of anticommutation relations: an application of noncommutative CW complexes. J. Reine Angew. Math. 499, 101-143 (1998) · Zbl 0897.46056
[12] Elliott, George A.: An invariant for simple \[C^*C\]∗-algebras. In: Canadian Mathematical Society. 1945-1995, vol. 3, pp. 61-90. Canadian Math. Soc., Ottawa, ON (1996) · Zbl 1206.46046
[13] Elliott, G.A., Toms, A.S.: Regularity properties in the classification program for separable amenable \[C^*C\]∗-algebras. Bull. Am. Math. Soc. (N.S.) 45(2), 229-245 (2008) · Zbl 1151.46048
[14] Farah, I., Hathaway, D., Katsura, T., Tikuisis, A.: A simple \[C^*C\]∗-algebra with finite nuclear dimension which is not \[{\cal{Z}}\] Z-stable. arXiv, preprint math.OA/1301.5030 (2013) · Zbl 1367.46051
[15] Goodearl, K.R., Handelman, D.: Rank functions and \[K_0\] K0 of regular rings. J. Pure Appl. Algebra 7(2), 195-216 (1976) · Zbl 0321.16009
[16] Haagerup, U.: Quasi-traces on exact \[C^*C\]∗-algebras are traces. Unpublished, preprint (1991) · Zbl 1325.46055
[17] Jacelon, B.: A simple, monotracial, stably projectionless \[C^*C\]∗-algebra. J. Lond. Math. Soc. (2) (2013, to appear) · Zbl 1275.46047
[18] Jiang, X., Hongbing, S.: On a simple unital projectionless \[C^*C\]∗-algebra. Amer. J. Math. 121(2), 359-413 (1999) · Zbl 0923.46069
[19] Kirchberg, Eberhard: Central sequences in \[C^*C\]∗-algebras and strongly purely infinite algebras. In: Operator Algebras: The Abel Symposium 2004. Abel Symp., vol. 1, pp. 175-231. Springer, Berlin (2006) · Zbl 1118.46054
[20] Kirchberg, Eberhard, Phillips, N. Christopher: Embedding of exact \[C^*C\]∗-algebras in the Cuntz algebra \[{\cal{O}}_2\] O2. J. Reine Angew. Math. 525, 17-53 (2000) · Zbl 0973.46048
[21] Kishimoto, A., Kumjian, A.: Simple stably projectionless \[C^*C\]∗-algebras arising as crossed products. Can. J. Math. 48(5), 980-996 (1996) · Zbl 0865.46054
[22] Matui, H., Sato, Y.: Strict comparison and \[{\cal{Z}}\] Z-absorption of nuclear \[C^*C\]∗-algebras. Acta Math. (2013, to appear), arXiv, preprint math.OA/1111.1637 · Zbl 1277.46028
[23] Nawata, N.: Picard groups of certain stably projectionless \[C^*C\]∗-algebras. arXiv, preprint math.OA/1207.1930 (2012) · Zbl 1282.46047
[24] Ortega, E., Perera, F., Rørdam, M.: The Corona factorization property, stability, and the Cuntz semigroup of a \[C^\ast C\]*-algebra. Int. Math. Res. Not. IMRN 1, 34-66 (2012) · Zbl 1245.46049
[25] Pedersen, G.\[K.: C^{\ast } C\]*-algebras and their automorphism groups, volume 14 of London Mathematical Society Monographs. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], London (1979) · Zbl 0416.46043
[26] Pedersen, G.K.: Measure theory for \[C^{\ast } C\]* algebras. Math. Scand. 19, 131-145 (1966) · Zbl 0177.17701
[27] Robert, L.: Classification of inductive limits of 1-dimensional NCCW complexes. Adv. Math. (2013, to appear) arXiv, preprint math.OA/1007.1964 · Zbl 1268.46041
[28] Robert, L.: Nuclear dimension and \[n\] n-comparison. Münster J. Math. 4, 65-71 (2011) · Zbl 1248.46040
[29] Rørdam, Ml: On the structure of simple \[C^*C\]∗-algebras tensored with a UHF-algebra. II. J. Funct. Anal. 107(2), 255-269 (1992) · Zbl 0810.46067
[30] Rørdam, M., Winter, W.: The Jiang-Su algebra revisited. J. Reine Angew. Math. 642, 129-155 (2010) · Zbl 1209.46031
[31] Tikuisis, Aaron: Regularity for stably projectionless, simple \[C^\ast C\]*-algebras. J. Funct. Anal. 263(5), 1382-1407 (2012) · Zbl 1257.46031
[32] Tikuisis, A., Toms, A.: On the structure of the Cuntz semigroup in (possibly) nonunital \[C^*C\]∗-algebras. arXiv, preprint. math.OA/1210.2235 (2012) · Zbl 1334.46043
[33] Toms, A.: K-theoretic rigidity and slow dimension growth. Invent. Math. 183(2), 225-244 (2011) · Zbl 1237.19009
[34] Toms, A.S.: On the classification problem for nuclear \[C^\ast C\]*-algebras. Ann. Math. 167(3), 1029-1044 (2008) · Zbl 1181.46047
[35] Toms, A.S., Winter, W.: Strongly self-absorbing \[C^*C\]∗-algebras. Trans. Am. Math. Soc. 359(8), 3999-4029 (2007) · Zbl 1120.46046
[36] Toms, A.S., Winter, W.: The Elliott conjecture for Villadsen algebras of the first type. J. Funct. Anal. 256(5), 1311-1340 (2009) · Zbl 1184.46061
[37] Tsang, K.-W.: On the positive tracial cones of simple stably projectionless \[C^*C\]∗-algebras. J. Funct. Anal. 227(1), 188-199 (2005) · Zbl 1093.46036
[38] Winter, W.: Covering dimension for nuclear \[C^*C\]∗-algebras. J. Funct. Anal. 199(2), 535-556 (2003) · Zbl 1026.46049
[39] Winter, W.: Covering dimension for nuclear \[C^*C\]∗-algebras. II. Trans. Am. Math. Soc. 361(8), 4143-4167 (2009) · Zbl 1178.46070
[40] Winter, W.: Decomposition rank and \[{\cal{Z}}\] Z-stability. Invent. Math. 179(2), 229-301 (2010) · Zbl 1194.46104
[41] Winter, W.: Strongly self-absorbing \[C^*C\]∗-algebras are \[{\cal{Z}}\] Z-stable. J. Noncommut. Geom. 5(2), 253-264 (2011) · Zbl 1227.46041
[42] Winter, W.: Nuclear dimension and \[{\cal{Z}}\] Z-stability of pure \[C^*C\]∗-algebras. Invent. Math. 187(2), 259-342 (2012) · Zbl 1280.46041
[43] Winter, W., Zacharias, J.: Completely positive maps of order zero. Münster J. Math. 2, 311-324 (2009) · Zbl 1190.46042
[44] Winter, W., Zacharias, J.: The nuclear dimension of \[C^\ast C\]*-algebras. Adv. Math. 224(2), 461-498 (2010) · Zbl 1201.46056
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.